Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the two-variable Conway potential function

Author: Mark E. Kidwell
Journal: Proc. Amer. Math. Soc. 98 (1986), 485-494
MSC: Primary 57M25
MathSciNet review: 857947
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Conway potential function $ \nabla (r,s)$ of a link with one unknotted component labeled $ s$ and all other components labeled $ r$ can be computed recursively using the first two Conway identities. $ \nabla (r,s)$ can be written uniquely as a polynomial in $ {z_1} = r - {r^{ - 1}}$, $ {z_2} = s - {s^{ - 1}}$, and the first power of $ {z_{12}} = rs + {r^{ - 1}}{s^{ - 1}}$.

References [Enhancements On Off] (What's this?)

  • [A] J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 30 (1928), 275-306. MR 1501429
  • [B] M. Bicknell, A primer for the Fibonacci numbers: Part VII, Fibonacci Quart. 8 (1970), 407-420.
  • [B-M] R. Ball and M. L. Mehta, Sequence of invariants for knots and links, J. Physique 42 (1981), 1193-1199. MR 630350 (82h:57005)
  • [C] J. H. Conway, An enumeration of knots and links and some of their algebraic properties, Computational Problems in Abstract Algebra (J. Leech, ed.), Pergamon Press, New York, 1969, pp. 329-358. MR 0258014 (41:2661)
  • [F] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. Millett, and A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. 12 (1985), 239-246. MR 776477 (86e:57007)
  • [G] C. Giller, A family of links and the Conway calculus, Trans. Amer. Math. Soc. 270 (1982), 75-109. MR 642331 (83j:57001)
  • [H] R. Hartley, The Conway potential function for links, Comment. Math. Helv. 58 (1983), 365-378. MR 727708 (85h:57006)
  • [J] V. F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985), 103-111. MR 766964 (86e:57006)
  • [K$ _{1}$] L. Kauffman, The Conway polynomial, Topology 20 (1981), 101-108. MR 592573 (81m:57004)
  • [K$ _{2}$] -, Formal knot theory, Mathematical Notes, no. 30, Princeton Univ. Press, Princeton, N. J., 1983. MR 712133 (85b:57006)
  • [M] H. R. Morton, The Jones polynomial for unoriented links, Quart. J. Math. Oxford Ser. 37 (1986), 55-60. MR 830630 (87e:57011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25

Additional Information

Keywords: Conway potential function, good link, brace notation
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society